Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 50, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 18, 1997, 4:30 PM MDT for El Paso County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1997, 4:30 PM MDT (22:30 UTC)
- Expired
- Jun 18, 1997, 5:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 3:15 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Carson/Butt, CO (KFCS), launched 12:00Z, 10.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 182231 RRA SVRPUB COC041-182330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 430 PM MDT WED JUN 18 1997 * SEVERE THUNDERSTORM WARNING FOR EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 530 PM MDT * SOME LOCATIONS AFFECTED SOUTHERN COLORADO SPRINGS SOUTH OF AND ALONG HIGHWAY 24 THROUGH 500 PM * AT 430 PM RADAR SHOWED A SEVERE STORM 2 MILES SOUTH SOUTHWEST OF COLORADO SPRINGS MOVING EAST NORTHEAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. A TORNADO WATCH IS IN EFFECT FOR EASTERN EL PASO COUNTY. SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:57 PM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 18, 1:57 PM MDT, 2 hours 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 157 PM MDT WED JUN 18 1997 SCT CONVECTION FIRING THIS AFTN AS EVIDENCED BY VSBL SATELLITE LOOP... 88D IMAGES AND LIGHTNING DETECTION CHARTS. MOST CONCENTRATED ACTIVITY IS OVER WRN LAS ANIMAS COUNTY ALONG AND EAST OF SANGRE DE CRISTOS AND CULEBRA RANGES. SATELLITE ALSO SHOWS BUILDING CU ALONG AXIS FROM SE LAS ANIMAS CNTY TO NEAR LAA. BASED ON TRACK OF SHORTWAVE/SPEED MAX MOVG ACROSS NORTH ROCKIES AND BETTER ENHANCEMENT/MORE WIDESPREAD CONVECTION TO OUR NORTH...BELIEVE ISOLD TO WDLY SCT THUNDERSTORMS WILL WORK FOR THE EVNG HOURS. WARM MID LEVEL TEMPERATURES AND HIGH FREEZING LEVELS WILL LIKELY MAKE SEVERE CHANCES MINIMAL BUT CANNOT RULE OUT AN ISOLD PULSE SEVERE STORM. SUBSIDENCE BEHIND NORTHERN ROCKIES SHORTWAVE AND TIME OF DAY EXPECTED TO CLEAR SKIES QUICKLY THIS EVNG. MIN TEMPS TNGT SHOULD BE SOME 5-10 DEGREES WARMER THAN LAST NIGHT DUE TO DOWNSLOPE WINDS EAST OF MTNS AND WARMER MAXS TODAY. SR
In the hours before
Special weather statement, Jun 18, 4:08 PM MDT, 22 minutes before
COZ067-071-072-182245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 408 PM MDT WED JUN 18 1997 ...THUNDERSTORMS PRODUCING BRIEF HEAVY RAIN IN WESTERN EL PASO COUNTY AND SOUTHERN TELLER COUNTY... THUNDERSTORMS WILL BRING BRIEF HEAVY RAIN AND SMALL HAIL ACROSS NORTHERN EL PASO COUNTY...GENERALLY NORTH OF BLACK FOREST BETWEEN 4 PM AND 5 PM MDT. ANOTHER THUNDERSTORM WILL BRING RAIN TO DOWN TOWN COLORADO SPRINGS AND MANITOU SPRINGS BETWEEN 4 AND 5 PM MDT. A THIRD THUNDERSTORM WILL BRING RAIN AND SMALL HAIL TO CRIPPLE CREEK BETWEEN 4 AND 5 PM MDT. AT 405 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS 5 MILES NORTH OF BLACK FOREST...5 MILES SOUTHWEST OF DOWNTOWN COLORADO SPRINGS AND 5 MILES NORTHWEST CRIPPLE CREEK. THESE STORMS WILL MOVE EAST AND SOUTHEAST AT 5 TO 15 MPH. THESE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING.
Special weather statement, Jun 18, 4:09 PM MDT, 21 minutes before
COZ067-071-072-182245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 408 PM MDT WED JUN 18 1997 ...THUNDERSTORMS PRODUCING BRIEF HEAVY RAIN IN WESTERN EL PASO COUNTY AND SOUTHERN TELLER COUNTY... THUNDERSTORMS WILL BRING BRIEF HEAVY RAIN AND SMALL HAIL ACROSS NORTHERN EL PASO COUNTY...GENERALLY NORTH OF BLACK FOREST BETWEEN 4 PM AND 5 PM MDT. ANOTHER THUNDERSTORM WILL BRING RAIN TO DOWN TOWN COLORADO SPRINGS AND MANITOU SPRINGS BETWEEN 4 AND 5 PM MDT. A THIRD THUNDERSTORM WILL BRING RAIN AND SMALL HAIL TO CRIPPLE CREEK BETWEEN 4 AND 5 PM MDT. AT 405 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS 5 MILES NORTH OF BLACK FOREST...5 MILES SOUTHWEST OF DOWNTOWN COLORADO SPRINGS AND 5 MILES NORTHWEST CRIPPLE CREEK. THESE STORMS WILL MOVE EAST AND SOUTHEAST AT 5 TO 15 MPH. THESE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING.
Special weather statement, Jun 18, 4:13 PM MDT, 17 minutes before
COZ060-182320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 413 PM MDT WED JUN 18 1997 ...STRONG THUNDERSTORM DEVELOPING OVER SOUTHWESTERN SAGUACHE COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS OPNE COUNTRY IN SOUTHERN SAGUACHE COUNTY THROUGH 515 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL AROUND 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50 MPH...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING. AT 413 PM...PUEBLO DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM 20 MILES WEST OF LA GARITA...MOVING TO THE NORTHEAST AT 20 MPH. MOORE
Special weather statement, Jun 18, 4:14 PM MDT, 16 minutes before
COZ060-182320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 413 PM MDT WED JUN 18 1997 ...STRONG THUNDERSTORM DEVELOPING OVER SOUTHWESTERN SAGUACHE COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS OPNE COUNTRY IN SOUTHERN SAGUACHE COUNTY THROUGH 515 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL AROUND 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50 MPH...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING. AT 413 PM...PUEBLO DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM 20 MILES WEST OF LA GARITA...MOVING TO THE NORTHEAST AT 20 MPH. MOORE
Special weather statement, Jun 18, 4:26 PM MDT, 4 minutes before
COZ071-072-182330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 426 PM MDT WED JUN 18 1997 ...A DEVELOPING THUNDERSTORM NEAR COLORADO SPRINGS... A DEVELOPING STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN COLORADO SPRINGS THROUGH 5 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50 MPH...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING. AT 426 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 2 MILES SOUTHWEST OF DOWNTOWN COLORADO SPRINGS...MOVING TO THE EAST NORTHEAST AT 15 MPH. MOORE
Special weather statement, Jun 18, 4:28 PM MDT, 2 minutes before
COZ071-072-182330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 426 PM MDT WED JUN 18 1997 ...A DEVELOPING THUNDERSTORM NEAR COLORADO SPRINGS... A DEVELOPING STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN COLORADO SPRINGS THROUGH 5 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50 MPH...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING. AT 426 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 2 MILES SOUTHWEST OF DOWNTOWN COLORADO SPRINGS...MOVING TO THE EAST NORTHEAST AT 15 MPH. MOORE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:49 PM MDT | Severe Thunderstorm Warning | PUB | Rio Grande | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.